Iowa, 2011

High Wind in Iowa, August 12, 2011

August 12, 2011 · NWS DMX · 2 events in 2 counties and zones

A strong MCS moved into western Iowa during the early morning hours of the 12th. The atmosphere was not very conducive to thunderstorms with weakening shear and virtually no CAPE.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong MCS moved into western Iowa during the early morning hours of the 12th. The atmosphere was not very conducive to thunderstorms with weakening shear and virtually no CAPE. The complex dissipated as it moved across southwest Iowa A wake low formed in the wake of the system and a large area of 35 to 50 MPH winds developed. An area of stronger winds developed over parts of the southwest third of the state. A few locations reached high wind criteria. In Fontanelle a wind gust of 62 MPH was recorded shortly after 0330 CST. Tree damage occurred in the Atlantic area around 0315 AM CST due to the high winds. Overall wind damage was relatively minor, generally limited to tree branch damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 11:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 11:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT FRI AUG 12 2011

.UPDATE...
ACTIVITY CONTINUES TO WORK ITS WAY TOWARD THE STATE FROM
SOUTHEASTERN SD...WITH TIMING EXPECTED TO APPROACH THE CWA
TOWARD LATE EVENING INTO THE OVERNIGHT HOURS. THEREFORE UPDATED THE
FORECAST TO REFLECT THE LATEST TRENDS BY REMOVING POPS FROM NOW
UNTIL 03Z...AND DELAYING SYSTEM PROGRESSION SOME LATE THIS EVENING
INTO THE OVERNIGHT. ALSO INCREASED MIN TEMPS ACROSS THE WESTERN HALF
OF THE CWA A DEGREE OR TWO AS TEMPERATURES NOT FALLING QUITE AS FAST
AS PREVIOUS FORECAST HAD DUE TO INCREASING CIRRUS SHIELD AHEAD OF
THE CONVECTION ACROSS SE SD.

.SHORT TERM /TONIGHT/...
MAIN CONCERN IS TSRA CHANCES AND RELATED QPF TONIGHT.

SURFACE HIGH PRESSURE WILL RETREAT EASTWARD DURING THE PD...ALLOWING
FOR A WAA REGIME TO SET UP ACROSS OUR CWA. SHORTWAVE WILL SPARK
CONVECTION FROM THE DAKOTAS INTO NEBRASKA THIS AFTN/EVE. IT IS THEN
EXPECTED TO EVOLVE INTO AN MCS. MEAN LAYER FLOW SUGGEST THE MCS WILL
TRACK EWD TOWARD IA...MAY ALSO DEVELOP SE PER CORFIDI VECTORS. SINCE
THE BEST FORCING AND MOISTURE TRANSPORT WILL REMAIN JUST TO THE W OF
OUR CWA DURING THE PD...THE MCS IS EXPECTED TO GENERALLY DECAY AS IT
MOVES INTO OUR CWA OVERNIGHT. OUR FAR WESTERN CWA HAS THE BEST
CHANCES FOR SEEING STRONGER STORMS DUE TO ITS PROXIMITY TO THE
GREATER FORCING AND STABILITY. ATTM SVR STORMS ARE NOT EXPECTED. FOR
SIMILAR REASONS...THE HIGHEST QPF AMOUNTS ARE EXPECTED TO REMAIN TO
THE W OF OUR CWA AS WELL. PWATS FROM ERN NE INTO FAR WRN IA GO AS
HIGH AS 1.4 TO 1.6 IN OVERNIGHT...WHICH IS ABOVE NORMAL /75TH TO
90TH PERCENTILE/. THE CHANCES FOR SEEING MEASURABLE PRECIP WILL
INCREASE FROM EAST TO WEST.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
SHORTWAVE WILL DROP THROUGH THE DAKOTAS ON FRIDAY AND GRADUALLY WORK
INTO NORTHERN ILLINOIS BY SATURDAY EVENING.  INITIALLY...DECAYING
MCS IS EXPECTED TO BE PASSING INTO CENTRAL IOWA ON FRIDAY MORNING
WITH A LIMITED SEVERE THREAT MAINLY CONSISTING OF DAMAGING WINDS.
MODELS INDICATING MUCH OF THE STRONGER LOW LEVEL FLOW WILL BE
INTERCEPTED BY CONVECTION ACRS KS AND MO DURING THE DAY WHICH MAY
LIMIT THE AMOUNT OF CONVECTION THAT REDEVELOPS IN IA BY THE
AFTERNOON.  HOWEVER...BEST DPVA WILL BE ARRIVING IN IOWA DURING THE
AFTERNOON ALONG WITH THE FRONTAL BOUNDARY WHICH SHOULD HELP POP
STORMS DURING THE AFTERNOON...ESPECIALLY CENTRAL AND EAST BEFORE
HEADING INTO ILLINOIS BY THE EVENING.  SOME ADDITIONAL THREAT WILL
PERSIST LATE FRIDAY NIGHT INTO SATURDAY...PRIMARILY IN THE EAST AS
THE UPPER LOW DROPS THROUGH NORTHEAST IOWA WITH ASSOCIATED
INSTABILITY A GOOD MID LEVEL LAPSE RATES.  SURFACE RIDGING WILL THEN
BUILD INTO THE MIDWEST WITH SUBSIDENCE AND A SEASONABLY COOL
CANADIAN AIRMASS. OVERNIGHT LOW IN THE 50S AND LOWER 60S ARE
EXPECTED SATURDAY NIGHT AND SUNDAY NIGHT WITH PLEASANT DAYTIME HIGHS
ON SUNDAY WITH LIGHT WIND. EURO AND GFS BOTH COME BACK WITH DECENT
WAA AND INCREASING THETA-E ADVECTION ON MONDAY INTO MONDAY NIGHT.
ANTICIPATE CONVECTION TO BREAK OUT WITH THIS PUSH OF WARM MOIST AIR
INTO THE STATE DURING THIS TIME AND CONTINUE INTO TUESDAY.  THERMAL
RIDGING WILL BUILD INTO THE PLAINS AND TOWARD IOWA DURING THE MIDDLE
OF THE WEEK WHICH WILL PUSH TEMPERATURES TO OR ABOVE NORMAL BY
WEDNESDAY.

&&

.AVIATION...12/06Z
LINE OF STORMS WEAKENING AND DISSIPATING AS IT CONTINUES TO WORK
ITS WAY EAST/SOUTHEAST INTO THE CWA. HAVE HANDLED WITH SOME
SHRA/CB MENTIONS AS FEEL LIGHTNING WILL BE LIMITED ACROSS THE
AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TOWARD
MIDDAY FRIDAY AND EXPECTED TO CONTINUE THROUGH MUCH OF THE
FORECAST PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...BEERENDS
SHORT TERM...ZOGG
LONG TERM...COGIL
AVIATION...BEERENDS
Hazardous weather outlook, Aug 11, 4:42 AM CST, 21 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
542 AM CDT THU AUG 11 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
542 AM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD INTO WESTERN IOWA THIS
EVENING...AND OVER ALL OF THE AREA BY FRIDAY MORNING. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY. SOME OF THE
STORMS MAY BE SEVERE FRIDAY AFTERNOON AND EVENING...WITH THE
PRIMARY THREATS BEING HIGH WINDS AND LARGE HAIL. THERE WILL BE
INTERMITTENT THUNDERSTORMS AGAIN TUESDAY AND WEDNESDAY. IT IS TOO
EARLY TO BE VERY SPECIFIC ABOUT THE SEVERE POTENTIAL...HOWEVER IT
CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AND FRIDAY EVENING.

In the hours before

Special weather statement, Aug 11, 9:34 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1034 PM CDT THU AUG 11 2011

IAZ004-015-023-033-034-044-045-120545-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY...ROCKWELL CITY...DENISON...CARROLL
1034 PM CDT THU AUG 11 2011

...THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN HEADING
INTO THE AREA THIS EVENING...

A LINE OF THUNDERSTORMS OVER WESTERN IOWA WILL MOVE INTO THE
REGION BETWEEN 1030 PM AND 1115 PM CDT THIS EVENING. THE STORMS
MAY PRODUCE WIND GUSTS TO 35 TO 45 MPH AND BRIEF HEAVY RAINS WHICH
MAY REDUCE VISIBILITY AND RESULT IN POOR DRIVING CONDITIONS FOR A
SHORT PERIOD OF TIME.

PERSONS TRAVELING ACROSS THE REGION TONIGHT SHOULD EXPECT TO BE
IMPACTED BY THIS LINE OF THUNDERSTORMS FOR ABOUT 1 TO 2 HOURS. THE
STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Adair

When
August 12, 2:00 AM CST to 4:00 AM CST
Where
Adair forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Cass

When
August 12, 2:00 AM CST to 4:00 AM CST
Where
Cass forecast zone
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High winds blew down trees in the Atlantic area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321581, 331917.